Alabama, 2006Hail and Damaging Wind in Alabama, May 10, 2006
May 10, 2006 · NWS HUN · 2 events in 2 counties and zones
Three fast moving squall lines rolled through portions of the Tennessee Valley ahead of an approaching cold front from early morning into the early afternoon hours. The first line produced mostly small hail, brief gusty winds and downpours to most of the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Three fast moving squall lines rolled through portions of the Tennessee Valley ahead of an approaching cold front from early morning into the early afternoon hours. The first line produced mostly small hail, brief gusty winds and downpours to most of the area. The second line moved in during the late morning hours producing mainly moderate to heavy rainfall and no reported severe weather. The third line moved through during the early to mid afternoon hours affecting a similar area with isolated wind damage and another dose of heavy downpours and minor ponding of water.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 10, 5:22 AM CST, 18 minutes earlier.
Area forecast discussion, May 10, 5:22 AM CST, 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
622 AM CDT WED MAY 10 2006
.UPDATE...
CANCELLED SVR TSTM WATCH. WILL SEE GENERAL RAIN WITH EMBEDDED TSTMS
THROUGH MID MORNING...THEN A BREAK...THEN MORE DEVELOPMENT THIS
AFTERNOON. STAY TUNED.
&&
.DISCUSSION...
YET AGAIN THIS MORNING IS THE TALE OF TWO SITUATIONS. WEDGING...
ALTHOUGH NOT AS PRONOUNCED...IS STILL A FACTOR OVER THE EAST WHERE
LOW CLOUDS AND FOG HAVE DEVELOPED YET AGAIN. TO THE WEST...MULTIPLE
MCSS HAVE DEVELOPED. THE CLOSEST SEVERE STORMS ARE JUST THREE
COUNTIES TO THE WEST...AND A SVR TSTM WATCH HAS BEEN ISSUED UNTIL 8
AM FOR THE SHOALS. MORE THAN LIKELY THIS IS JUST THE FIRST WATCH OF
THE DAY.
SURFACE CHARTS SHOW A WARM FRONT JUST TO THE WEST AND SOUTH OF THE
AREA...WITH THE MOISTURE-RICH 70+ DEWPOINT AIRMASS STILL SOUTH AND
WEST OF JACKSON MS. POPS ARE NEARLY A NO-BRAINER FOR TODAY...THE
ONLY REASON I DID NOT GO WITH 100 POPS IS BECAUSE THERE APPEARS TO
BE A BREAK DURING THE DAY AFTER THIS FIRST ROUND SWEEPS ACROSS.
TEMPS TODAY ARE GOING TO BE TOUGH BUT IF WE CAN GET AN HOUR OR TWO
OF SUNSHINE WE SHOULD APPROACH 80. WILL PROBABLY TAKE A BROADER
75-80 RANGE IN THE ZONES.
VIRTUALLY THE ENTIRE AREA IS IN THE SPC DAY 1 MODERATE RISK. THE
MAIN THREAT DURING THE DAY TODAY IS LARGE HAIL AND GUSTY TO DAMAGING
WINDS WITH MORE DISCRETE CELLS...THEN THE THREAT TURNS ALMOST
EXCLUSIVELY TO DAMAGING WINDS BY LATE AFTERNOON AND THROUGH THE
EVENING AS THE CELLS CONGEAL INTO A LINE EITHER ALONG OR AHEAD OF
THE COLD FRONT. THE SURFACE FRONT SHOULD APPROACH THE WESTERN
COUNTIES BY 00Z...AND MOVE THROUGH BY AROUND 06Z. THE MOISTURE-RICH
70+ DEWPOINT AIR MAY VERY WELL GET IN HERE AHEAD OF THE FRONT...
ESPECIALLY IN THE TYPICAL MOISTURE POOLING JUST AHEAD OF THE
CONVECTIVE LINE.
THE OTHER QUESTION IS HEAVY RAIN. PWATS ARE ABOVE 1.50 FROM MID
AFTERNOON THROUGH FROPA AND QUICK BURSTS OF VERY HEAVY RAIN IN
STORMS LOOK LIKELY. FOR NOW...WILL HOLD OFF ON ISSUANCE OF A FLOOD
WATCH BUT IF THE CURRENT RAIN AREAS OVER MS BOTH DROP A FAIR AMOUNT
OF RAIN HERE THIS MORNING...I MAY REVISIT THIS LATER THIS MORNING.
NOW ON TO THE REST OF THE FORECAST...
SHORT TERM (THURSDAY THROUGH SATURDAY NIGHT)...
AFTER FRONTAL PASSAGE...AN UNSEASONABLY STRONG UPPER LOW OVER THE
WESTERN GREAT LAKES SITS AND SPINS THROUGH FRIDAY NIGHT. WE SHOULD
LOSE THE CLOUDS BUT THE STRONG SFC LOW WILL HELP SEND SOME COOL AIR
DOWN THIS WAY. OUR COOLER EASTERN VALLEYS COULD DROP INTO THE LOWER
40S ONE OF THE NIGHTS IN THE SHORT TERM.
THE LOW STARTS TO MOVE SATURDAY...AND WHILE THERE ARE DIFFERENCES IN
THE MODELS RELATIVE TO EXACTLY WHERE THE LOW WANTS TO GO...BOTTOM
LINE IS IT WILL BE ENOUGH TO SEND ANOTHER SFC FRONT DOWN AND QUICKLY
THROUGH. RETURN FLOW IS MINIMAL AT BEST SO RETAINED JUST LOW CHANCE
POPS SATURDAY AND SATURDAY NIGHT. FORCING COULD BE ENOUGH SATURDAY
AFTERNOON FOR A THUNDERSTORM OR TWO.
EXTENDED (SUNDAY THROUGH NEXT WEDNESDAY)...
THIS PERIOD IS A TRICKY FORECAST AT BEST. BOTH THE 00Z GFS AND THE
18Z DGEX SHOW THE UPPER LOW HEADING FOR A TENNESSEE VALLEY VISIT.
THIS WOULD STICK US IN CLOUDS AND MAYBE EVEN LIGHT INSTABILITY RAIN
SHOWERS. THE ECMWF IS STARTING TO TREND SOUTHWARD TOO...SO I HAVE TO
GIVE THE IDEA A LITTLE WEIGHT. I EXTENDED SLIGHT CHANCE POPS THROUGH
MONDAY...AND THEY MAY HAVE TO BE TAKEN INTO TUESDAY IF THE AXIS OF
THE LONGWAVE TROUGH IS NOT THROUGH BY THAT TIME. FOR NOW LEFT IT
DRY. TEMPS WERE GENERALLY KEPT NEAR THE MEX GUIDANCE BUT I TRIED TO
DAMPEN SOME OF THE TREND TOWARD CLIMATOLOGY SINCE THIS IS A VERY
NON-CLIMATOLOGICAL PATTERN.
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 79 58 73 48 / 90 60 10 10
SHOALS 79 57 73 48 / 90 50 10 10
CULLMAN 80 59 74 49 / 90 60 10 10
FAYETTEVILLE 78 57 73 47 / 90 60 10 10
FORT PAYNE 79 59 74 46 / 90 70 10 10
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
JE/23
Hazardous weather outlook, May 10, 3:00 AM CST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
400 AM CDT WED MAY 10 2006
ALZ001>010-016-TNZ076-096-097-101900-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
400 AM CDT WED MAY 10 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT...
THERE IS THE POTENTIAL FOR A SIGNIFICANT SEVERE WEATHER EVENT
ACROSS NORTHERN ALABAMA AND SOUTHERN MIDDLE TENNESSEE...MAINLY
LATER TODAY AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE AREA THIS
MORNING. THERE IS THE THREAT OF A FEW STORMS BECOMING STRONG TO
SEVERE ACROSS NORTHWEST ALABAMA THROUGH MID MORNING. SHOWERS AND
THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS AFTERNOON AHEAD OF A
STRONG COLD FRONT THAT WILL ENTER NORTHWEST ALABAMA BETWEEN 4 AND
8 PM THIS EVENING. THE GREATEST SEVERE THREAT WILL OCCUR ALONG AND
JUST AHEAD OF THIS COLD FRONT. INCREASING WIND SHEAR WITHIN A MOIST
AND UNSTABLE AIR MASS WILL SUPPORT THE DEVELOPMENT OF SEVERE
THUNDERSTORMS...WITH A FEW SUPERCELLS CAPABLE OF PRODUCING LARGE
HAIL AND DAMAGING WINDS. GIVEN THE MAGNITUDE OF THIS SYSTEM...
ISOLATED TORNADOES CANNOT BE RULED OUT.
LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE AND MAY CAUSE MINOR
FLOODING...ESPECIALLY WITHIN LOW LYING AND POOR DRAINAGE AREAS...
AS WELL AS LOCATIONS THAT RECEIVED SIGNIFICANT RAINFALL TUESDAY.
THE FRONT SHOULD EXIT THE FORECAST AREA DURING THE EARLY MORNING
HOURS THURSDAY...WITH MUCH DRIER AND STABLE CONDITIONS EXPECTED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
A CHANCE FOR RAIN AND THUNDERSTORMS WILL EXIST SATURDAY THROUGH
MONDAY AS AN UNSEASONABLY STRONG AND SLOW-MOVING UPPER LEVEL
STORM SYSTEM MEANDERS FROM THE OHIO VALLEY TO THE MID ATLANTIC.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS LIKELY TODAY THROUGH TONIGHT.
NADLER
In the hours before
Special weather statement, May 10, 4:05 AM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
505 AM CDT WED MAY 10 2006
ALZ001-002-004-101045-
COLBERT-LAUDERDALE-LAWRENCE-
505 AM CDT WED MAY 10 2006
...SIGNIFICANT WEATHER ALERT FOR EASTERN COLBERT...LAUDERDALE AND
LAWRENCE COUNTIES UNTIL 545 AM CDT...
AT 505 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF
COLLINWOOD TO TOWN CREEK...MOVING NORTHEAST AT 35 MPH. PEA SIZE
HAIL...WINDS UP TO 30 MPH...AND HEAVY DOWNPOURS ARE EXPECTED WITH
THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
KILLEN.
WHITEHEAD.
OLIVER.
ANY OF THESE THUNDERSTORMS COULD INTENSIFY QUICKLY...SO BE READY TO
ACT IF A WARNING IS ISSUED. A SEVERE THUNDERSTORM WATCH REMAINS IN
EFFECT FOR THE AREA UNTIL 8 AM CDT.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
NADLER
Special weather statement, May 10, 4:30 AM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
530 AM CDT WED MAY 10 2006
ALZ001-004-005-101115-
LAUDERDALE-LAWRENCE-LIMESTONE-
530 AM CDT WED MAY 10 2006
...SIGNIFICANT WEATHER ALERT FOR EXTREME EASTERN LAUDERDALE...
LAWRENCE AND WESTERN LIMESTONE COUNTIES UNTIL 615 AM CDT...
AT 530 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES EAST OF
LEXINGTON TO ROGERSVILLE TO MOULTON...MOVING NORTHEAST AT 35 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS UP TO 30 MPH...AND HEAVY
RAINFALL ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
CHALYBEATE SPRINGS.
MT ROZELL.
RIPLEY.
ELKMONT.
ANY OF THESE THUNDERSTORMS COULD INTENSIFY QUICKLY...SO BE READY
TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...
COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER
STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
NADLER
Special weather statement, May 10, 4:53 AM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
553 AM CDT WED MAY 10 2006
ALZ005>007-101145-
LIMESTONE-MADISON-MORGAN-
553 AM CDT WED MAY 10 2006
...SIGNIFICANT WEATHER ALERT FOR EASTERN LIMESTONE...WESTERN MADISON
AND NORTHERN MORGAN COUNTIES UNTIL 645 AM CDT...
AT 553 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES WEST OF
ARDMORE TO 6 MILES EAST OF ATHENS TO HARTSELLE...MOVING EAST AT
35 MPH. ONE HALF INCH DIAMETER HAIL...WINDS UP TO 30 MPH...AND
PERIODS OF HEAVY RAINFALL ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
FRENCH MILL.
BETHEL.
TONEY.
NORMAL.
WHITESBURG.
MAYSVILLE.
ANY OF THESE THUNDERSTORMS COULD INTENSIFY QUICKLY...SO BE READY
TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...
COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER
STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
NADLER
Hail, Madison
- When
- May 10, 5:40 AM CST
- Where
- Madison County, Owens Xrds
- Measured
- 0.75 in hail
- Reported by
- COOP STATION
- Coordinates
- 34.583, -86.467
The first of three fast moving squall lines to impact the region this day produced isolated large hail, gusty winds and brief heavy rainfall.
Thunderstorm Wind, Colbert
- When
- May 10, 12:50 PM CST
- Where
- Colbert County, Tuscumbia
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- UTILITY COMPANY
- Coordinates
- 34.733, -87.700
Powerlines were blown down.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Louisiana, May 10, 2006$1.4 million · F2 · 2 events
- Tornado in Mississippi, May 10, 2006$620,000 · F2 · 1 event
- Hail and Damaging Winds in Louisiana, May 10, 2006$2.8 million · 2.75 in hail · 5 events
- Damaging Winds in Georgia, May 10, 2006$497,000 · 65 kt wind · 19 events
- Damaging Winds in Mississippi, May 10, 2006$700,000 · 70 kt wind · 2 events
- Tornado and Hail in Louisiana, May 10, 2006$540,000 · F0 · 3 events
- Tornado in Indiana, May 10, 2006$150,000 · F1 · 1 event
- Hail and Damaging Wind in Mississippi, May 10, 2006$400,000 · 1 in hail · 2 events
- Hail in Louisiana, May 10, 2006$350,000 · 2.5 in hail · 3 events
- Damaging Wind in Mississippi, May 10, 2006$300,000 · 58 kt wind · 1 event
- Hail and Damaging Wind in Louisiana, May 10, 2006$270,000 · 1.75 in hail · 3 events
- Hail and Damaging Winds in Georgia, May 10, 2006$104,000 · 1 in hail · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5504907, 5504908.